Codeine After Surgery Could Endanger Certain Kids

In children with rare gene mutation, post-tonsillectomy death seemed to be due to reaction to pain medicine

HealthDay SHARE

But concerns about the increased bleeding that can result from NSAID usage has complicated discussions about a similar switch in the United States.

"So this situation is by no means settled yet," Koren said. "We just want to bring attention to the fact that some kids may be exposed to an unacceptable risk, and parents should know about that risk. And perhaps request and pay for a screening before an operation. People spend money on far less important things."

Dr. Dennis Woo, an associate professor of pediatrics at the University of California, Los Angeles David Geffen School of Medicine, said that while the risk of such cases is low there is a need to raise awareness.

"In the big scheme of things this affects a very small number of kids," Woo said. "But the message to the medical profession is that you need to be careful and monitor all these kids closely."

Dr. Jerry Schreibstein, a partner with the Ear, Nose & Throat Surgeons of Western New England, stressed that it should be made clear that this "very rare and unusual complication is related to the medication and not the procedure."

Schreibstein said there are risks with any surgical procedure. "And these need to be discussed fully with a physician," he said. "But there are alternatives for pain relief, with few side effects, that can be used for children. And these should be reviewed and considered. Because I'd hate to have parents walk away with the notion that it's the tonsillectomy that caused these deaths."

More information

For more on codeine and children, visit the U.S. National Library of Medicine.

Copyright © 2012 HealthDay. All rights reserved.